Hail, Custer
- When
- August 2, 4:10 PM MST to 4:20 PM MST
- Where
- Custer County, Custer
- Measured
- 1 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.767, -103.600
A supercell thunderstorm developed across central Custer County and moved southeastward across eastern Custer County and Shannon County. The storm produced hail to the size of quarters and wind gusts to 70 mph as it moved across Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed across central Custer County and moved southeastward across eastern Custer County and Shannon County. The storm produced hail to the size of quarters and wind gusts to 70 mph as it moved across Custer County. As the storm moved across Shannon County, it intensified and dropped baseball sized hail in Manderson and golf ball sized hail in Porcupine, before moving into Nebraska. Damage to automobiles occurred with the larger hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT MON AUG 2 2004 .DISCUSSION...WEATHER PATTERN FOR THIS FORECAST GENERALLY INFLUENCED BY UPPER RIDGE OVER WRN-CNTRL US WITH OCCASIONAL WAVES MOVING THROUGH TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. MODELS HAVE SIGNIFICANT VARIATION IN TIMING...POSITION...AND INTENSITY OF WAVES...WITH POPS DIFFERING BY 40 PERCENT. FIRST WAVE TONITE WILL CROSS FM MT INTO NRN-CNTRL SD. WITH PRECIP WATER ARND 1 INCH...SOME SHOWERS WILL HAVE HEAVY RAIN. MODELS BRING MORE PRECIP ACROSS WRN SD TMW MORNING...AND WATER VAPOR IMAGES SHOW SOME MOISTURE MOVING NWD...BUT THAT SHD REMAIN S OF THE AREA. BETTER CHC OF STORMS TMW AFTN...ESP AS FRONTAL BOUNDARY REMAINS OVR NERN WY TO SD-NE BORDER W/ LOW LEVEL CONVERGENCE AND MOISTURE...AND SOUNDINGS BECOME MORE UNSTABLE. RIDGE REBOUNDS BY WED MORNING FOR A COUPLE OF DRY...WARM DAYS BEFORE ANOTHER CHANCE OF STORMS BY WEEKEND. THO TEMPS WILL COOL DOWN A BIT...WILL REMAIN NEAR TO ABOVE NORMAL. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. SANDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 659 AM MDT MON AUG 2 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 659 AM MDT (759 AM CDT) MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. EXPECT THUNDERSTORMS TO DEVELOP BY MID AFTERNOON OVER THE HIGHER TERRAIN AND THEN MOVE EAST SOUTHEAST ACROSS THE SOUTH DAKOTA PLAINS. LARGE HAIL WILL THE BE MAIN THREAT...WITH SOME DAMAGING WINDS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE BOTH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417604, 5417605, 5417606, 5417607, 5417608, 5417609, 5417610.